Co-trimoxazole linked to sudden death in elderly taking ACE inhibitors or ARBs
Researchers have again warned GPs to avoid prescribing co-trimoxazole to elderly people who are taking ACE inhibitors or ARBs, after finding it could be responsible for sudden deaths in a vulnerable group of these patients.
The Canadian team - who previously found a seven-fold increased odds of hyperkalaemia-related admissions in older people taking ACE inhibitors or ARBs who were prescribed co-trimoxazole - used prescription data to identify residents of Ontario, aged over 65, who were taking ACE inhibitors or ARBs.
Among these, they found just over 1,000 patients who had died suddenly after being given a prescription for an antibiotic used for urinary tract infections, and matched them to around 3,000 control patients.
Compared with amoxicillin, a prescription of co-trimoxazole in the previous seven days was linked to a 40% increased relative risk of sudden death. This equated to three sudden deaths following co-trimoxazole prescription, compared with one following a prescription of amoxicillin, the researchers said.
A smaller 30% increased risk was seen within seven days of a prescription of ciprofloxacin - which the authors noted is not so commonly used for straightforward UTI, and is known to be a cause of arrhythmia. However, this disappeared when the researchers considered prescription within 14 days, whereas for co-trimoxazole the increased risk was even greater (50%)
No increase in risk was observed for the antibiotics nitrofurantoin or norfloxacin at either time point.
The researchers suggested the increased risk of sudden death during treatment with co-trimoxazole could be down to ‘unrecognized arrhythmic death due to hyperkalemia, a well described complication of the use of trimethoprim in this setting’.
The team concluded: ‘We suggest that, when clinically appropriate, clinicians either choose alternate antibiotics or limit the dose and duration of co-trimoxazole treatment. When co-trimoxazole is prescribed, close monitoring of serum potassium is advisable in susceptible patients.’